Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Newport/Morehead City, NC

March 5, 1997Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 5, 1997, 10:28 PM EST for Tyrrell County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 10:28 PM EST (03:28 UTC)
Expired
Mar 5, 1997, 11:00 PM EST
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 138 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 9:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 060327 RRA
SVRMHX
NCC177-060400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
1028 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...TYRRELL COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 1025 PM WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CROSSING TYRRELL COUNTY. THESE STORMS WILL BE AFFECTING TRAVIS EAST TO
COLUMBIA TO THE ALIGATOR RIVER THROUGH 11 PM.
 
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL LARGER THAN 3/4 OF AN INCH.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS...
TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING
WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.
 
JME/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:05 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 5, 8:05 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
805 PM EST WED MAR 5 1997

ZFP: LONG LIVED BOW ECHO ACRS NRN AREAS RIDING ALONG WRM FRNT. SNDINGS
SHOWS STRG MID LVL FLOW OF 50 TO 70 KTS WITH DRY AIR ABOVE GOOD LOW
LVL MOISTURE...EXCELLENT FOR DAMAGING WINDS. INSTAB NOT REAL IMPRSV
BUT GOOD ENUF TO SUSTAIN CNVCTN NEXT FEW HOURS. NOTICED LAST FEW RDR PIX
CELL HAS DVLPD/MVD A LITTLE MORE SE SO MAY GET FEW OF MY COUNTIES THIS
EVENG AS IT RIDES TMB. FRNT WILL CROSS ERLY THU MORN SO EXPECT CONT
CHC SHRA/TSRA MOST ALL AREAS BEFORE ENDING LATE. RAPID CLRING
AND GUSTY NW WINDS EXPECTED THU MORNING BEHIND FRNT.

CWF: NO MJR CHNGS EXPECTED. RPDLY ADVANCING SQUALL LINE WITH STRG SW WINDS
IN ADV OF IT. PROB WILL REACH GALES FOR A PERIOD AT DSLN7 AS LOW LVL JET
CONTS TO STRENGTHEN WITH GOOD PRES FALLS TO N. COULD GO WITH GALE BUT
CRNT VRY STRG SCA SHLD BE OK AS MOST SITES OTHER THAN DSLN7 PROB WILL
STAY LESS THAN 35 KTS. WL LIKELY NEED SOME SMWS IF ANY CNVCTN MAKES IT TO
SNDS AND CSTL WTRS GIVEN WNDS ALOFT. WL BE GOOD SURGE OF NW WINDS BEHIND
FRNT THU MORNING WITH STRG LOW LVL CAA.
.MHX...SCA CSTL WTRS AND SNDS.
FREDERICK

In the hours before

Special weather statement, Mar 5, 8:07 PM EST, 2 hours 21 minutes before
NCZ079-029-044-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
808 PM EST WED MAR 5 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR
PITT...MARTIN AND GREENE COUNTIES...

AT 805 PM WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
OVER THE EASTERN PIEDMONT NEAR RALEIGH.  THESE STORMS HAVE BEEN
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL IN
ECESS OF 3/4 INCH.

THE STORMS ARE MOVING RAPIDLY TO THE SOUTHEAST AT 40 MPH AND WILL BE
AFFECTING GREENE...PITT AND MARTIN COUNTIES AROUND 830 PM.

RESIDENTS IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE PREPARED TO
SEEK SHELTER.  AN INTERIOR ROOM AWAY FROM WINDOWS OR BASEMENTS OFFER THE
EPROTECTION FROM STORMS.

JME
Special weather statement, Mar 5, 8:08 PM EST, 2 hours 20 minutes before
NCZ079-029-044-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
808 PM EST WED MAR 5 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR
PITT...MARTIN AND GREENE COUNTIES...

AT 805 PM WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
OVER THE EASTERN PIEDMONT NEAR RALEIGH.  THESE STORMS HAVE BEEN
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL IN
ECESS OF 3/4 INCH.

THE STORMS ARE MOVING RAPIDLY TO THE SOUTHEAST AT 40 MPH AND WILL BE
AFFECTING GREENE...PITT AND MARTIN COUNTIES AROUND 830 PM.

RESIDENTS IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE PREPARED TO
SEEK SHELTER.  AN INTERIOR ROOM AWAY FROM WINDOWS OR BASEMENTS OFFER THE
EPROTECTION FROM STORMS.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:58 PM ESTSevere Thunderstorm WarningMHXMartin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.